Virginia, 2011High Wind in Virginia, February 1 to 2, 2011
February 1 to 2, 2011 · NWS MRX · 2 events in 2 counties and zones
A deep area of low pressure produced a strong gradient across southwest Virginia resulting in strong non-thunderstorm winds over the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep area of low pressure produced a strong gradient across southwest Virginia resulting in strong non-thunderstorm winds over the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 1, 9:13 PM EST, 47 minutes earlier.
Area forecast discussion, Feb 1, 9:13 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
913 PM EST TUE FEB 1 2011
.DISCUSSION...STRONG WINDS BEING REALIZED ACROSS THE MRX CWA.
EXPANDED HIGH WIND WARNING TO INCLUDE SULLIVAN TN AND WASHINGTON VA.
PREFRONTAL PCPN MAY BE EXITING BY MIDNIGHT BUT KEPT POPS HIGH FOR
NOW WITH CONTINUED ACTIVITY ALONG THE FRONTAL BOUNDARY WHICH WILL
MOVE INTO THE AREA AROUND MIDNIGHT. DROPPED MENTION OF THUNDER. LOWERED
MINS OVERNIGHT ESPECIALLY ACROSS SW MRX CWA BUT COLDEST TEMPS WILL
BE IN THE WEDNESDAY MID MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 33 39 25 43 31 / 100 10 10 10 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 38 41 23 42 27 / 100 10 10 10 10
OAK RIDGE, TN 37 40 23 41 27 / 100 10 10 10 10
TRI CITIES AIRPORT, TN 38 42 21 40 24 / 100 20 10 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 1 PM EST WEDNESDAY FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 1 PM EST WEDNESDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST MONROE...
SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...WASHINGTON
TN.
WIND ADVISORY UNTIL 1 PM EST /NOON CST/ WEDNESDAY FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...RHEA...ROANE...SCOTT TN...
SEQUATCHIE...UNION...WEST POLK.
VA...HIGH WIND WARNING UNTIL 1 PM EST WEDNESDAY FOR THE FOLLOWING
ZONES: RUSSELL...WASHINGTON...WISE.
WIND ADVISORY UNTIL 1 PM EST WEDNESDAY FOR THE FOLLOWING ZONES:
LEE...SCOTT.
&&
SO'NHazardous weather outlook, Feb 1, 5:47 AM EST, 16 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
547 AM EST TUE FEB 1 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
547 AM EST TUE FEB 1 2011 /447 AM CST TUE FEB 1 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM IS FORECAST TO TRACK FROM TEXAS TO THE
OHIO VALLEY TODAY AND TONIGHT. AHEAD OF THIS SYSTEM...VERY STRONG
SOUTH TO SOUTHEAST WINDS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON. WIND GUSTS AROUND 50 MPH CAN BE EXPECTED IN THE
MOUNTAINS AND FOOTHILLS OF EAST TENNESSEE AND HIGHER ELEVATIONS OF
SOUTHWEST VIRGINIA...WITH SOME ISOLATED LOCATIONS SEEING GUSTS IN
EXCESS OF 70 MPH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HIGH WINDS WILL PERSIST IN THE HIGHER ELEVATIONS WEDNESDAY
MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Feb 1, 8:39 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
839 PM EST TUE FEB 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM NON-TSTM WND GST 7 S TELLICO PLAINS 35.27N 84.30W
02/01/2011 M59.00 MPH MONROE TN MESONET
WINDS 26 GUSTING TO 59 MPH AT THE COKER CREEK WIND TOWER.
0745 PM NON-TSTM WND GST 5 SW NEWPORT 35.91N 83.25W
02/01/2011 M64.00 MPH COCKE TN MESONET
WINDS 29 GUSTING TO 64 MPH AT THE ENGLISH MOUNTAIN
FIRETOWER.
0745 PM NON-TSTM WND GST 5 W GATLINBURG 35.72N 83.58W
02/01/2011 M78.00 MPH SEVIER TN MESONET
WINDS 51 GUSTING TO 78 MPH AT THE COVE MOUNTAIN
FIRETOWER.
&&High Wind, Russell
- When
- February 1, 10:00 PM EST to February 2, 1:00 AM EST
- Where
- Russell forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 36.934, -82.096 (the zone’s center; the record gives no point)
Law enforcement personnel reported a few trees downed by non-thunderstorm wind across the county.
High Wind, Wise
- When
- February 2, 2:20 AM EST to 4:00 AM EST
- Where
- Wise forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Department of Highways
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Highway department personnel reported a few trees downed by non-thunderstorm wind along Highway 72 across the eastern portions of the county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Illinois, February 1 to 2, 201114 deaths · 2 injured · $525,000 · 18 events
- Ice Storm and Winter Storm in Texas, February 1 to 4, 20113 deaths · 37 injured · $4.4 million · 31 events
- Blizzard and Winter Storm in Missouri, February 1, 20114 deaths · 1 injured · $140,000 · 33 events
- Blizzard and Winter Storm in Oklahoma, February 1, 20113 deaths · 5 injured · $30 million · 24 events
- Blizzard and Ice Storm in Illinois, February 1 to 2, 20113 deaths · $11 million · 35 events
- Blizzard in Indiana, February 1 to 2, 20113 deaths · $100,000 · 5 events
- Blizzard in Wisconsin, February 1 to 2, 20113 deaths · 3 injured · $34,000 · 3 events
- Winter Storm and Extreme Cold in Texas, February 1 to 4, 20112 deaths · 6 injured · $1.4 million · 48 events
- Ice Storm and Winter Weather in Ohio, February 1 to 2, 20112 deaths · 4 injured · 30 events
- Winter Weather in Vermont, February 1, 20112 deaths · $10,000 · 2 events
- Blizzard and Winter Storm in Kansas, February 1, 20111 death · 4 injured · $54,000 · 26 events
- Winter Storm and Winter Weather in Oklahoma, February 1, 20111 death · 48 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283775, 283777.